Text Size Normal Text Sizing Button Medium Text Sizing Button Large Text Sizing Button Text Contrast Normal Contrast Button Reverse Contrast ButtonSwitch to Spanish Language Press Room Contact Us Sitemap Sign In Register
Link to Homepage About BrightFocus
BrightFocus
Donate Now Get Involved  
Alzheimer's Disease Research Macular Degeneration Research National Glaucoma Research


Stay Informed: Medical and Research Updates
Connect With Us!
 

 

Science and Research Questions

Latest Questions and Answers
Are scientists looking at the impact statins might have on memory? My husband has permanent memory damage from statins and experiences episodes of global amnesia. [ 05/03/13 ]

Researchers have evaluated more than 50 reports from consumers and health care providers regarding the relationship between statins and memory. Indeed, there are reports of amnesia with these cholesterol-lowering medications.  Some scientists attribute the memory complaints to the lowering of cholesterol while others attribute memory problems in these patients to other effects of the statins themselves.  Memory problems are usually reversible once the statin is stopped, and they are probably infrequent; however, there have been complaints of persistent memory loss. Whether global and persistent amnesia can be caused by statins is still an area of controversy.  Interestingly, epidemiologic evidence suggests that taking statins in midlife to control cholesterol reduces dementia risk later in life.  There is no convincing evidence, however, that taking statins in later life improves cognition.


My mom was finally diagnosed with Alzheimer's disease seven years ago, but many family and friends saw the signs about 15 years ago. Now mom has had three different cancers and brain surgery too. Is it possible that the surgeries or treatments could have contributed to her getting Alzheimer’s? [ 05/03/13 ]

This is so unfortunate. Your question is one that caregiving families, clinicians and scientists are continuing to ask and investigate. In an older adult, cancer surgery should not cause dementia, but sometimes surgical complications such as lack of oxygen during anesthesia can increase the likelihood of later cognitive problems. If your mom has had chemotherapy, cognitive problems may be more likely.  Evaluation by a dementia expert will be necessary if you wish to understand the relationships among her difficult disorders.


There is a way stop the progression of Alzheimer's by preventing the inflammation of the capillaries in the brain by creating a 1:1 ratio of omega-6 and omega-3 essential fatty acids. What is preventing doctors from using this strategy? [ 11/13/12 ]

Omega-3 fatty acids, such as those that are present in fish oil, have indeed been investigated as a prevention or treatment for Alzheimer's disease. Some scientists who conducted recent clinical studies suggest that when older adults with normal cognitive function take omega-3 fatty acids they may show less cognitive decline. Fish oil has not, however, been definitively shown to stop the progression of Alzheimer's disease once it is established. Further studies are required. The scientific advisors of the BrightFocus Foundation do not currently recommend or endorse any commercial nutritional supplement, exercise program, or cognitive training exercises for the purposes of preventing Alzheimer's disease. In spite of this, BrightFocus encourages people to evaluate the role of these interventions with their doctors on the overall health and spirits of both the patient and caregivers.


Can hypocalcemia cause Alzheimer's disease? [ 11/09/12 ]

There is no evidence that hypocalcemia causes Alzheimer's disease. Hypocalcemia, however, might indicate malnutrition. Furthermore, whatever the cause, when calcium is very low, it can cause confusion that resembles dementia without it being Alzheimer's disease.


My grandmother has Alzheimer's disease and has begun to scratch constantly to the point of causing sores. She has been given medication to stop this behavior, but it causes her to sleep all day. Without medication she sleeps 15 or more hours a night and my dad has great trouble waking her. When she takes the medication she sleeps the entire day and night. The scratching seems to be a habit. For example, one day when my dad was helping her out of a chair she started scratching his back. Is her symptom simply “excess movement” and is there another way to handle this without medication? [ 11/09/12 ]

Scratching can represent an adverse response to a medication that she is taking. It can also be a reaction to an environmental allergen, such as the detergent used to wash her bedclothes or clothes. Sometimes, scratching is a response to itchiness caused by dry skin. Unfortunately, your grandmother's impaired memory will not remind her that she has just scratched. She will feel the trace of itchiness that prompted the initial scratching, relieve the sensation again, and perhaps even induce secondary itchiness as a consequence of the repetitive scratching. You may wish to try massaging her skin with a soothing lotion to see whether that reduces the scratching. As an alternative, there are anti-itch creams like topical diphenhydramine. The oral medications that relieve skin itchiness can be sedating and potentially can impair memory, so they are not the best solution. Please discuss these possibilities with your grandmother's doctor. A dermatologist is likely to provide additional advice.


My father is in the mid-stages of Alzheimer’s disease/dementia. He has been experiencing a terrible “heat feeling” on the top of his head. He does not run a fever when this happens. He just kind of stares off into space and then he grabs his head and starts crying. He says it feels like his head is going to explode. He has been to the hospital for this issue; however, because of a pacemaker he cannot have an MRI. Does this sensation sound normal for an Alzheimer’s patient? [ 11/09/12 ]

First, I would look at his medications. If he is taking niacin, or another medication that increases blood flow to the skin, the heat sensation could be related to that medication. Next, consider whether he could be anxious. See when the heat feeling occurs and whether it follows particular stresses or frustrations. Finally, there is a small chance this would represent a focal seizure or other neurological problem that can be addressed by a neurologist.


We have noticed that when my mother gets agitated or tired she cannot hear. Her nurse feels that her ability to dress herself, reason, solve problems, read, write, and use written communication when she is having difficulty hearing are all atypical. Her neurologist says her short-term memory is now gone but that is just not true. She does lose words and misplaces things; however, she does not wander and knows her way around the gated community. What other conditions might cause her symptoms? [ 11/09/12 ]

An atypical presentation such as this would require a thorough medical/neurological assessment. Apparent loss of hearing during agitation might reflect your mother's inability to concentrate on more than one matter at a time. Alzheimer's disease does not typically cause loss of hearing during agitation.


My mum is in the final stages of Alzheimer’s disease and the doctors have decided to withdraw her off memantine. Can you tell me if there will be any side effects? Mum is in a nursing home as she requires 24-hour nursing care. They are saying this is the end. [ 11/09/12 ]

In general, withdrawing memantine is easily accomplished without side effects. The effects of memantine, like those of the other cognitive enhancers, will dissipate over the course of several weeks following discontinuation.


Items 17 - 24 of 396  Previous12345678910Next


Disclaimer: The information provided here is a public service of the BrightFocus Foundation and should not in any way substitute for the advice of a qualified healthcare professional; it is not intended to constitute medical advice. Please consult your physician for personalized medical advice. BrightFocus Foundation does not endorse any medical product or therapy. All medications and supplements should only be taken under medical supervision. Also, although we make every effort to keep the medical information on our website updated, we cannot guarantee that the posted information reflects the most up-to-date research.

Some of the content in this section is adapted from other sources, which are clearly identified within each individual item of information.

Last Review: 04/29/13


Shop for a Cause YouTube Twitter Connect With Us Pinterest Google+